Hail, Cherokee
- When
- June 24, 3:10 PM CST
- Where
- Cherokee County, 1.22 mi SW of Firestone
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.268, -85.686
A warm and unstable air mass, along with a front stalled out just to Alabama's north, led to several days of isolated to scattered showers and thunderstorms. Some of the storms produced large hail, damaging winds, and locally heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A warm and unstable air mass, along with a front stalled out just to Alabama's north, led to several days of isolated to scattered showers and thunderstorms. Some of the storms produced large hail, damaging winds, and locally heavy rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 24, 2:59 PM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 359 PM CDT FRI JUN 24 2011 .DISCUSSION... BOUNDARY CURRENTLY MOVING SOUTHEAST ACROSS THE AREA. WITH AN UNSTABLE WARM AIRMASS...THIS LINE SHOULD CONTINUE TO PROGRESS ACROSS THE AREA WITH RELATIVELY WEAK NORTHWEST FLOW ACROSS THE SOUTHEAST U.S. AS A SURFACE BOUNDARY REMAINS TO OUR NORTH AND AN UPPER HIGH CONTINUES TO DEVELOP ACROSS THE SOUTHWEST U.S. INTO TEXAS. UPPER LOW PRESSURE OVER THE GREAT LAKES REGION HAS OPENED UP AS PREVIOUSLY THOUGHT. THE WEAK FRONT JUST TO OUR NORTH IS NOT EXPECTED TO MAKE MAJOR PROGRESS BEFORE IT WEAKENS AND BEGINS TO PULL BACK TO THE NORTH AWAY FROM ALABAMA. ACTIVITY ALTHOUGH STILL SLIGHTLY ABOVE THE NORM...SHOULD BEGIN TO TAPER DOWN TO MORE NORMAL SUMMERTIME CONVECTION AS WE PROGRESS THROUGH THE WEEKEND AS THE UPPER HIGH PRESSURE CONTINUES TO BUILD ACROSS THE U.S. WITH THE SURFACE ATLANTIC RIDGE REMAINING PRETTY MUCH IN PLACE THROUGH THE PERIOD...A GOOD MOISTURE FETCH WILL CONTINUE TO FEED LOW LEVEL MOISTURE IN THE STATE THROUGH THE FORECAST PERIOD. MAIN DIFFERENCE AS WE PROGRESS THROUGH THE WEEKEND INTO THE BEGINNING OF NEXT WEEK IS THE PLACEMENT OF THE UPPER HIGH EACH DAY. OVER THE WEEKEND FLOW WILL CHANGE FROM NORTHWEST TO EVENTUALLY NORTH. THIS WILL GIVE US THE OPPORTUNITY FOR POSSIBLE DISTURBANCES/MCS PROPAGATION AROUND THE PERIPHERY OF THE HIGH. AS WE MOVE INTO NEXT WEEK...LESS OF THESE DISTURBANCES WILL AFFECT THE AREA AS THE UPPER RIDGE SHOULD KEEP MUCH TO THE NORTH AND EAST OF THE AREA. HOWEVER...TIMING AND EXACT PLACEMENT OF MCS SYSTEMS CAN BE TRICKY. OVERALL SOMEWHAT LOWER POPS ARE EXPECTED. RISING TEMPERATURES WILL GO ALONG HAND IN HAND AS WE MOVE INTO THE WEEKEND AND INTO NEXT WEEK. BUT THE TROPICAL FEED OF MOISTURE...MORE ISOLATED IN NATURE MEANS THAN ANY THAT DO OCCUR WILL HAVE ALOT OF HEAT TO WORK WITH. SPEAKING OF THE TROPICS...GFS STILL ADVERTISING SOME TROPICAL MOISTURE OVER THE BAY OF CAMPECHE WHICH FLOW SHOULD KEEP AWAY FROM ALABAMA AS THE UPPER HIGH SHOULD HOLD TIGHT. WILL DEFINITELY KEEP AN EYE ON THIS AREA. 08 && .AVIATION...18Z TAF DISCUSSION. THUNDERSTORMS HAVE BEGUN TO FIRE UP ALONG AND JUST AHEAD OF A COLD FRONT...ALONG THE TENNESSEE AND ALABAMA BORDER. I'VE CONTINUED THE INCLUSION OF CB IN THE TAFS FOR THIS AFTERNOON TO INDICATE THE SMALL CHANCE OF THESE STORMS GETTING INTO CENTRAL ALABAMA. IF ANY STORMS ARE OBVIOUSLY HEADING FOR ANY PARTICULAR TAF LOCATION...WILL UPDATE AS NECESSARY. OTHERWISE...WEATHER WILL REMAIN QUITE TYPICAL FOR SUMMER WITH CUMULUS LEVEL CLOUDS LIFTING AND DISSIPATING AFTER SUNSET. FOG FORMATION POTENTIAL DURING THE OVERNIGHT HOURS WILL AGAIN BE A BIG QUESTION. FOR RIGHT NOW...I'VE ELECTED TO GO WITH A PERSISTENCE APPROACH. THAT MEANS ONLY INCLUDING PREDOMINANT BR AT TCL AND TOI. IF ANY STORMS WERE TO AFFECT A SITE LATE IN THE AFTERNOON OR IN THE EVENING...THEN THE CHANCES OF LOWERED VISIBILITIES DUE TO BR/FOG AT THAT PARTICULAR SITE WOULD GO UP. /61/ NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 90 67 92 67 93 / 60 40 40 20 30 ANNISTON 91 68 93 67 94 / 50 60 40 20 30 BIRMINGHAM 92 69 93 69 95 / 60 60 40 20 30 TUSCALOOSA 94 70 95 70 96 / 50 60 40 20 20 CALERA 93 69 93 69 95 / 40 60 40 20 30 AUBURN 92 69 93 68 94 / 20 30 30 20 20 MONTGOMERY 95 71 95 70 95 / 20 30 30 20 20 TROY 94 68 95 68 96 / 20 20 30 20 20 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 08/61
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 138 PM CDT FRI JUN 24 2011 ALZ011>015-017>050-251830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 138 PM CDT FRI JUN 24 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED STRONG TO SEVERE STORMS...WITH DAMAGING WINDS AND LARGE HAIL...WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL ALABAMA THROUGH AROUND 9 PM. THE LOCATIONS WITH THE GREATEST CHANCE OF SEVERE STORMS WILL BE FROM THE CITIES OF ALICEVILLE...TUSCALOOSA... COLUMBIANA...SYLACAUGA...AND WEDOWEE...NORTHWARD. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED SATURDAY AND SUNDAY. THE THREAT WILL BE WIND GUSTS OF 40 TO 60 MPH. AT THIS TIME...IT APPEARS THE STRONGEST ACTIVITY WILL BE DURING THE MAXIMUM HEATING OF THE AFTERNOON INTO THE EARLY EVENING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 61
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
237 PM CDT FRI JUN 24 2011
ALZ017-018-020-242100-
BLOUNT AL-CHEROKEE AL-ETOWAH AL-
237 PM CDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR ETOWAH...NORTHERN CHEROKEE AND
BLOUNT COUNTIES UNTIL 400 PM CDT...
...STRONG TO SEVERE THUNDERSTORMS HEADED TOWARD ETOWAH...CHEROKEE
AND BLOUNT COUNTIES...
AT 235 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF VALLEY HEAD TO 7 MILES NORTHWEST OF WEST POINT...
AND MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BLOUNTSVILLE...
CLEVELAND...
CEDAR BLUFF...
ONEONTA...
CENTRE...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3452 8550 3416 8543 3392 8616 3399 8619
3397 8625 3399 8628 3384 8640 3377 8662
3395 8684 3409 8669 3408 8669 3413 8661
3426 8652 3427 8646 3411 8630 3421 8610
3421 8585 3438 8563 3449 8558 3453 8551
TIME...MOT...LOC 1937Z 292DEG 19KT 3465 8573 3430 8704
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
317 PM CDT FRI JUN 24 2011
ALZ012-242115-
LAMAR AL-
317 PM CDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAMAR COUNTY UNTIL 415
PM CDT...
AT 314 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BRINN TO 5 MILES NORTHWEST
OF AMORY...AND MOVING SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
SULLIGENT...
VERNON...
DETROIT...
BEAVERTON...
CREWS...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3405 8821 3406 8810 3405 8799 3402 8799
3402 8795 3383 8795 3377 8797 3372 8826
TIME...MOT...LOC 2017Z 306DEG 21KT 3420 8783 3401 8854
61SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CDT FRI JUN 24 2011
ALZ018-020-242100-
CHEROKEE AL-ETOWAH AL-
320 PM CDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ETOWAH AND CHEROKEE
COUNTIES UNTIL 400 PM CDT...
AT 318 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF
RAINSVILLE TO 7 MILES SOUTHWEST OF RAINSVILLE TO ALBERTVILLE...AND
MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
CEDAR BLUFF...
CENTRE...
SAND ROCK...
TABOR ROAD...
CLOUDLAND...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3409 8542 3410 8593 3421 8592 3421 8585
3425 8584 3424 8582 3426 8580 3426 8578
3437 8566 3437 8564 3443 8559 3449 8558
3453 8551
TIME...MOT...LOC 2020Z 300DEG 31KT 3464 8579 3443 8592
3427 8621
03SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT FRI JUN 24 2011
ALZ011-014-242130-
MARION AL-WINSTON AL-
325 PM CDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR WINSTON AND MARION COUNTIES UNTIL
430 PM CDT...
AT 322 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM DETROIT TO 5 MILES NORTH OF
NEEDMORE...AND MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
HALEYVILLE...
WINFIELD...
LYNN...
ARLEY...
BRINN...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3430 8710 3412 8710 3399 8742 3400 8764
3391 8765 3392 8793 3392 8795 3402 8795
3402 8799 3405 8799 3406 8821 3433 8817
TIME...MOT...LOC 2025Z 284DEG 33KT 3407 8816 3432 8754
61SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI JUN 24 2011
ALZ013-242145-
FAYETTE AL-
350 PM CDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR FAYETTE COUNTY UNTIL 445 PM
CDT...
AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
BRILLIANT TO BEAVERTON TO BEDFORD...AND MOVING SOUTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
FAYETTE...
BLUFF...
GLEN ALLEN...
BELK...
BANKSTON...
THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3389 8796 3392 8795 3391 8764 3387 8763
3387 8753 3370 8753 3356 8794
TIME...MOT...LOC 2050Z 308DEG 27KT 3403 8784 3389 8794
3383 8822
61SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT FRI JUN 24 2011
ALZ017-018-026-242200-
BLOUNT AL-ETOWAH AL-ST. CLAIR AL-
403 PM CDT FRI JUN 24 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ST. CLAIR...ETOWAH
AND BLOUNT COUNTIES UNTIL 500 PM CDT...
AT 359 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM SUSAN MOORE TO BLOUNTSVILLE
TO CULLMAN...AND MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
BLOUNTSVILLE...
CLEVELAND...
ONEONTA...
GADSDEN...
RAINBOW CITY...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3425 8644 3411 8630 3419 8619 3421 8610
3420 8585 3410 8583 3390 8593 3392 8594
3386 8600 3384 8607 3377 8605 3375 8608
3395 8682 3404 8671 3409 8670 3413 8661
3424 8653 3427 8649
TIME...MOT...LOC 2103Z 293DEG 47KT 3410 8641 3410 8657
3414 8676
03The Northeast Alabama radar (KHTX), 82 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
27 thunderstorm wind, 11 hail, 4 flash flood. Local standard time, as filed.
Winds estimated around 60 mph were reported at Lakeside Landing, on US-231.
Winds were estimated around 65 mph in Clay.
Trees and power lines were blown down across several sections of Shelby County, including Westover.
A few trees were blown down in the Meadowbrook subdivision of Oxford.
A tree was blown down, and some metal roofing was damaged, in Heflin.
Several trees and power lines were blown down around the city of Sylacauga.
Several trees were blown down along Interstate 20.
Several trees and large limbs were blown down around the north side of the city of Clanton.
Several trees were blown down on CR-42, near Derby.
One inch hail was reported at the Galleria Mall.
Alabama Highway 119, at the I-65 interchange, became temporarily impassible due to flooding.
Several trees and power lines were blown down in the northern and western portions of Walker County, including in the Nectar community.
Several trees were blown down in the Saragossa community.
A tree was blown down onto Gallant Road, at Country Hill Road, near the Gallant community.
A canopy was ripped and destroyed from a homeowner's back yard.
Trees were blown down across AL-68 in several places near the Sand Rock community.
Trees and power lines were blown down at the intersection of CR-75 and CR-144, in Cedar Bluff.
Shingles were blown off a roof, and several tree branches were blown down.
Trees were blown down across AL-35 in Gaylesville.
Several trees were blown down at the intersection of Narrows Parkway and CR-280.
Trees were blown down at the intersection of AL-25 and CR-305, near Columbiana.
Trees were blown down at several locations around the Valley community.
Trees were blown down at several locations around Deatsville.
Trees were blown down across numerous locations around the city of Opelika.
Several areas around the city of Opelika experienced flash flooding due to thunderstorms with very heavy rain. Water rose to the roofs of several cars, and several swift water rescues were needed.
Three to six inches of water flowed across Green Valley Road, in Cahaba Heights.
Heavy rain caused a portion of the Cahaba River and nearby tributary streams to flood the intersection of Sicard Hollow Road and Blue Lake Drive.
Trees were blown down on Blue Lake Drive, near Cahaba Heights.
Hail, ranging from the size of quarters to the size of golf balls, fell for several minutes around US-280 near I-459, including at Cahaba Heights and the Colonade shopping center.
A tree was blown down onto a trailer. Two occupants were briefly trapped, but were freed without injury.
A tree was blown down and blocked CR-12, northwest of Carrollton.
Several trees were blown down on CR-57, north of Gordo.
A tree was blown down onto CR-191, in the Union community.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328804, 328805, 328806, 328807, 328808, 328809, 328810, 328811, 328812, 328813, 328814, 328815, 328816, 328817, 328818, 328820, 328824, 328823, 328826, 328821, 328831, 328828, 328832, 328833, 328834, 328835, 328837, 328839, 328838, 328840, 328841, 328844, 328847, 328848, 328857, 328850, 328852, 328855, 328858, 328860, and more.